MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PS X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PS X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5532-G-609
Medical Device Problem Code Unstable (1667)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/10/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.The information in this report was provided by stryker orthopaedics legal affairs department.No additional information is available at this time due to the ongoing litigation.Should additional information become available, the evaluation summary will be submitted in a supplemental report.Device not returned.
 
Event or Problem Description
It was reported through the communication of an attorney that allegedly the patient was revised due to "global instability of right knee following total knee arthroplasty of right knee with chronic effusions".
 
Additional Manufacturer Narrative
An event regarding instability involving a triathlon insert was reported.The event was confirmed by medical review.Method & results: - device evaluation and results: not performed as product was not returned.- clinician review: the available medical records were provided to the consulting clinician for a review which noted that - "patient had knee problems since the year 2000 with several arthroscopic procedures left/right such as partial meniscectomy.Progressive tricompartmental osteoarthritis developed, refractory to conservative treatment, with at first the left knee replaced on (b)(6) 2009, using triathlon ps components with a 9-mm ps bearing.Postoperative rehabilitation was slow with much pain although never a real cause for this could be established.The right knee was replaced with similar triathlon ps components and 9-mm bearing on may 4, 2010.Postop rehabilitation of the right knee went much more easy.After a few years, around 2012, patient started to develop feelings of instability in the left as well as right knee with clicking symptoms.¿global instability¿ was diagnosed in both varus, valgus, anterior and posterior direction for both left and right knee.Right knee revision surgery was indicated and performed on (b)(6) 2014, with exchange of the 9-mm ps liner for a 13-mm device reportedly restoring stability.Femur and tibia were well fixed and therefore retained.A similar revision procedure was performed in the left knee on (b)(6) 2015, similarly with exchange of the 9-mm ps liner for a 13-mm device with the other components retained.The right knee improved significantly with good functionality although the left knee revision remained painful.A second revision of the left knee was consequently performed on (b)(6) 2016, for ¿gross loosening of patellofemoral and tibial device¿ as reported in the records.All left knee devices were removed and replaced with biomet cemented revision devices with a satisfactory clinical result.Regarding exact cause of failure, there is no substantial info anywhere in the 763-pages of medical records including radiological reports to describe ¿normal alignment and/or position¿.Instability was diagnosed but cause of the problem nowhere detailed.In clinical praxis, the number one cause for instability is component malposition or suboptimal initial bearing thickness.This requires actual x-rays for analysis that are unfortunately not available for this patient at this time.The same applies to the cause of the reported left knee loosening in 2016 leading to the second left knee revision.In conclusion, this case cannot be solved with the current information but requires x-rays.We should be aware in this case that there may be interference of complaints from other issues in this patient.Both prior and post the knee surgeries, patient was reported with both lumbar and cervical spine problems also leading to several surgical interventions and prolonged conservative treatment modalities in between.In this context there are some psychological evaluations reported in the records that are not quite consistent between them but include descriptions of ¿personality disorder, schizophrenia, psychotic episodes, borderline condition, alcohol abuse, malingering¿ and more.I do not think this applies to the knee problems that appear to be real and were ultimately solved with good clinical result after two revisions of the left knee and one of the right knee.- device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.- complaint history review: there have been no other similar events for the reported lot.Conclusion: it was reported that patient was revised due to instability of the right total knee.The available medical records were provided to the consulting clinician for a review which noted that , there is no substantial info anywhere in the 763-pages of medical records including radiological reports to describe ¿normal alignment and/or position¿.Instability was diagnosed but cause of the problem nowhere detailed.In clinical praxis, the number one cause for instability is component malposition or suboptimal initial bearing thickness.This requires actual x-rays for analysis that are unfortunately not available for this patient at this time.The same applies to the cause of the reported left knee loosening in 2016 leading to the second left knee revision.In conclusion, this case cannot be solved with the current information but requires x-rays.We should be aware in this case that there may be interference of complaints from other issues in this patient.Both prior and post the knee surgeries, patient was reported with both lumbar and cervical spine problems also leading to several surgical interventions and prolonged conservative treatment modalities in between.In this context there are some psychological evaluations reported in the records that are not quite consistent between them but include descriptions of ¿personality disorder, schizophrenia, psychotic episodes, borderline condition, alcohol abuse, malingering¿ and more.I do not think this applies to the knee problems that appear to be real and were ultimately solved with good clinical result after two revisions of the left knee and one of the right knee.The exact cause of the event could not be determined because insufficient information was provided.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be re-opened.
 
Event or Problem Description
It was reported through the communication of an attorney that allegedly the patient was revised due to "global instability of right knee following total knee arthroplasty of right knee with chronic effusions.".

Brand Name
TRIATHLON PS X3 TIBIAL INSERT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8717115
Report Number0002249697-2019-02322
Device Sequence Number2386486
Product Code MBH
UDI-Device Identifier07613327050844
UDI-Public07613327050844
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2014
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2014
Device Catalogue Number5532-G-609
Device Lot NumberMHHP59
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/24/2019
Supplement Date Received by Manufacturer08/27/2019
Initial Report FDA Received Date06/20/2019
Supplement Report FDA Received Date09/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR